Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2020, 7:58 PM MDT for Rio Arriba County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 7:58 PM MDT (01:58 UTC)
- Expired
- Jul 26, 2020, 10:51 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 195 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WGUS55 KABQ 270158
FFWABQ
NMC039-270500-
/O.NEW.KABQ.FF.W.0015.200727T0158Z-200727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
758 PM MDT Sun Jul 26 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northwestern Rio Arriba County in north central New Mexico...
* Until 1100 PM MDT.
* At 758 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates between 1 and 2
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Dulce, Lumberton and Monero.
This includes the following recreation areas...
Buzzard Park Campground and Carracas Mesa Recreation Area.
This includes the following highways...
Highway 64 between Mile Markers 87 and 88...and
between Mile Markers 123 and 148.
Additional rainfall amounts of 0.25 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3699 10741 3699 10676 3692 10675 3687 10685
3681 10692 3678 10706 3682 10722 3679 10749
3674 10761 3679 10762 3692 10743 3695 10744
FLASH FLOOD...RADAR INDICATED
$$
312 follow-up statements
473
WGUS75 KABQ 270421
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1021 PM MDT Sun Jul 26 2020
NMC039-270500-
/O.CON.KABQ.FF.W.0015.000000T0000Z-200727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Arriba NM-
1021 PM MDT Sun Jul 26 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR NORTHWESTERN RIO ARRIBA COUNTY...
At 1021 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Dulce, Lumberton and Monero.
This includes the following recreation areas...
Buzzard Park Campground and Carracas Mesa Recreation Area.
This includes the following highways...
Highway 64 between Mile Markers 87 and 88...and
between Mile Markers 123 and 148.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3699 10741 3699 10676 3692 10675 3687 10685
3681 10692 3678 10706 3682 10722 3679 10749
3674 10761 3679 10762 3692 10743 3695 10744
FLASH FLOOD...RADAR INDICATED
$$
41287
WGUS75 KABQ 270451
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1051 PM MDT Sun Jul 26 2020
NMC039-270501-
/O.CAN.KABQ.FF.W.0015.000000T0000Z-200727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Arriba NM-
1051 PM MDT Sun Jul 26 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN RIO ARRIBA
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3699 10741 3699 10676 3692 10675 3687 10685
3681 10692 3678 10706 3682 10722 3679 10749
3674 10761 3679 10762 3692 10743 3695 10744
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:55 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 26, 5:55 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 555 PM MDT Sun Jul 26 2020 .AVIATION... 00Z TAF CYCLE Scattered-to-numerous showers and thunderstorms will continue to stream northward and northeastward across the forecast area through the evening, then coverage should decrease to scattered-to-isolated after midnight. Stronger cells will be capable of wet microbursts with erratic wind gusts up to 40 kt. Late tonight and Monday morning, a moist back door front will trigger additional showers and storms as it drops southward through the northeast and east central plains. Scattered-to-numerous showers and thunderstorms will redevelop Monday afternoon and evening, and these will again be capable of wet microbursts. 44 && .PREV DISCUSSION...303 PM MDT Sun Jul 26 2020... .SYNOPSIS... Daily rounds of showers and thunderstorms will continue through Tuesday. Slow and erratic storm motions will create locally heavy downpours and increase flash flooding risk. By midweek, the upper high migrates into the Desert Southwest from southern California, bringing drier air and warmer temperatures in its wake. Storm chances improve by late week, favoring the central mountain chain and eastward. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Tonight thru Monday night will feature the most significant and widespread storm coverage so far this monsoon season. An upper level speed max is currently moving north-northeast along a sharp gradient of deep monsoon moisture along the AZ/NM state line. Meanwhile, an upper level high is strengthening over west TX while drifting west into eastern NM. These two features will stretch the monsoon plume over northern and central NM thru Monday as a back door cold front slides southwest into northeast NM. PW values within the plume are maxing out btwn 1.2 and 1.5", which is about as good as it gets for late July. Storm motion will evolve from SW to NE late today into a slow and erratic mode by Monday with torrential rainfall rates from any direct hits. This pattern on top of recent heavy rainfall will elevate the risk for flash flooding just about anywhere across the area. Near-term models and MOS progs are hinting at widespread storm coverage Monday developing into a large area of rain Monday night. The most likely area for persistent overnight rainfall will be over the northern third of the state as the back door frontal boundary becomes stationary over the area and the aforementioned speed max rounds the upper high. Flash Flood Watches are likely to continue thru this period. LONG TERM...(TUESDAY THROUGH SUNDAY)... Rich monsoon moisture continues to enhance shower and thunderstorm potential Tuesday, before a sharp decrease begins midweek. The axis of the theta-e ridge drapes itself over New Mexico early Tuesday morning, as the upper high retrogrades to the west, keeping low level moisture in place. The GFS shows run- to- run consistency of above normal PWATs, in agreement with the NAEFS which suggests that values will continue to be 1.25 standard deviations above normal. Light NW steering flow on the eastern periphery of the high will combine with high PWATs, creating storms capable of heavy downpours across the northeast. Model consensus is good that the high aloft will migrate back into the Desert Southwest Wednesday from southern CA, strengthening as it traverses east. Dry, subsident air will sharply decrease the potential for precipitation Wednesday into Thursday. PWATs are anticipated to drop from a near max of 1.2" Tuesday to 0.5" Wednesday; nearly two standard deviations below normal, according to the NAEFS. That said, carried over some PoPs in the high terrain, consistent with the NBM. As heights aloft increase with the high's advancement, temperatures will begin to climb, pushing some locales 5 to 9 degrees above normal. Relief is thankfully on short order, as moisture reenters the domain by the weekend, with storm chances favoring areas along and east of the central mountain chain. Guyer/12 && .FIRE WEATHER... The monsoon plume will remain centered over NM thru Tuesday with scattered to numerous showers and storms producing heavy rainfall and localized flash flooding. Storm motion will be toward the north and east through tonight then become slow and erratic Monday before shifting to the southeast Tuesday. A strong area of high pressure will develop over NM Wednesday thru Friday with hotter temperatures and less coverage of showers and storms with heavy rain. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ206>208-211-218>224-241. Flash Flood Watch through late tonight for the following zones... NMZ212>215-227>232. &&
Hazardous weather outlook, Jul 26, 3:55 AM MDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 355 AM MDT Sun Jul 26 2020 NMZ201>241-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 355 AM MDT Sun Jul 26 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms capable of locally heavy rainfall can be expected across much of the area this afternoon and evening. Storms will generally move toward the north-northeast at around 10 mph. The far east- central and southeast plains will be least favored while areas from southwest through central to north-central and northeast New Mexico will be most favored. Rainfall rates exceeding one-half inch in 30 minutes will be possible with the most intense storms. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected Monday and Tuesday. Storm motions will be slow and erratic and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, hail size and any accumulation as well as any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 41
In the hours before
Special weather statement, Jul 26, 4:02 PM MDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Sun Jul 26 2020
NMZ219>221-224-262245-
Lower Rio Grande Valley-South Central Highlands-Sandia/Manzano
Mountains Including Edgewood-Middle Rio Grande Valley/Albuquerque
Metro Area-
402 PM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...NORTH
CENTRAL SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 445 PM
MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Abo, or 25 miles southeast of Belen, moving
northwest at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Casa Colorada, Veguita, Bernardo, La Joya, Las Nutrias, Sabinal,
Abeytas, Contreras, Manzano and Jarales.
This includes the following highways...
Interstate 25 between Mile Markers 173 and 186.
Highway 60 between Mile Markers 166 and 194.
Highway 380 between Mile Markers 5 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3390 10637 3389 10680 3456 10688 3467 10637
3420 10638
TIME...MOT...LOC 2202Z 151DEG 14KT 3434 10656
31Local storm report, Jul 26, 6:13 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD 2 E LABORCITA 33.95N 106.84W
07/26/2020 SOCORRO NM EMERGENCY MNGR
VEHICLE STUCK IN ARROYO BETWEEN BOSQUECITO AND HWY 380.
&&
EVENT NUMBER ABQ202001367
BMBLocal storm report, Jul 26, 6:15 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD LUIS LOPEZ 33.99N 106.89W
07/26/2020 SOCORRO NM EMERGENCY MNGR
TRUCK STUCK IN ARROYO. WATER UP TO MIRRORS.
&&
EVENT NUMBER ABQ202001368
BMBThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 6:20 PM MDT | Flash Flood Warning | ABQ | Guadalupe, Torrance | 3 hr |
| Jul 26, 6:45 PM MDT | Flash Flood Warning | ABQ | McKinley | 2 hr |
| Jul 26, 6:59 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 2 hr |
| Jul 26, 7:15 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 7:29 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 29 min |
| Jul 26, 7:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Jul 26, 9:23 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 3 hr |
| Jul 26, 10:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 105 min |
| Jul 27, 1:29 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 27, 2:02 PM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| Jul 27, 2:17 PM MDT | Flash Flood Warning | ABQ | Colfax | 118 min |
| Jul 27, 2:22 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 113 min |
| Jul 27, 3:05 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 115 min |
| Jul 27, 3:09 PM MDT | Special Weather Statement | ABQ | Torrance | 21 min |
| Jul 27, 4:10 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 27, 4:22 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 23 min |
| Jul 27, 4:27 PM MDT | Areal Flood Advisory | ABQ | Taos | 63 min |
| Jul 27, 4:51 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 114 min |
| Jul 27, 4:56 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 109 min |
| Jul 27, 5:17 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 115 min |
| Jul 27, 5:29 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.